Rule Out Cancer Before Esophagus Illnesses
Dear Dr. Roach: My 73-year-old husband has candida esophagitis (ongoing for about six years). He has Type 2 diabetes and has had esophageal dilatations for the past 23 years. He was a cigarette smoker but quit. In the past 40 years, he has abused alcohol (but has not had any for the past three years) and suffered from reflux disease.
His doctor suspects that there is a malignancy present in his esophagus, and has prescribed fluconazole to clear up the infection so he can get a clean biopsy.
The problem is, every time my husband has taken fluconazole (about five times), he has had an adverse reaction to it (fluctuating glucose levels, seizures and erratic heart rate). He always ends up in the emergency room. Last month, three days after starting the fluconazole, he suffered a seizure, and his heart rate was 33 when he was admitted.
His doctors are not convinced that the fluconazole is causing this, and in fact, they insisted that he finish his course of medication. I finally found some information relating fluconazole and QT prolongation. Are you familiar with any of this? — T.L.
Answer: Fluconazole is generally a very safe medication; however, rare side effects can happen with any medication. QT prolongation, rarely seen with fluconazole, is an EKG finding, and is worrisome because it can lead to a dangerous heart rhythm. Seizures also have been rarely reported with fluconazole use. I wouldn’t recommend that he take fluconazole any more. Five strikes are at least two too many.
On the other hand, I am very concerned about the possibility of esophageal cancer. There are two types of esophageal cancer: squamous cell, for which alcohol and tobacco are major risk factors, and adenocarcinoma, which is the biggest concern in people with Barrett’s esophagus, a possible complication of long-term gastroesophageal reflux.
I talked to an infectious disease expert, who recommended a newer intravenous treatment, Micafungin for candida esophagitis (a fungal infection). That made sense to me. It is important to find out about the possibility of esophageal cancer right away. I would ask your doctors to consider admitting him to the hospital for treatment and biopsy.
Dear Dr. Roach: Our 48-year-old son has recently been diagnosed with pityriasis rubra pilaris. He is miserable with the burning, red rash and the loss of skin cells. He now has extremely swollen ankles and feet. We know this is extremely rare. Can you lend any insight into treatment of symptoms? — C.D.
Answer: Pityriasis rubra pilaris (PRP) is a rare inflammatory skin disease of unknown cause. Generalized redness, sometimes with islands of unaffected skin, is common. Scaly plaques and raised red bumps also occur.
There are several treatments that have been effective for some people, but nothing is effective for everybody. Vitamin A derivatives are the usual first treatment, but more-powerful medicines often are needed. As is so often the case for rare diseases, finding the most experienced local expert (in this case, a dermatologist) can lead to better treatment for your son.
I found a support group at www.prp-support.org.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.